Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:28 AM CDT for Sumner County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:28 AM CDT (08:28 UTC)
- Expired
- Apr 24, 2003, 4:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240828 SVRICT KSC191-240915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 328 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 415 AM CDT. * AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CALDWELL...OR ABOUT 26 MILES EAST OF ANTHONY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES SOUTHEAST OF MAYFIELD AROUND 340 AM CDT... NEAR WELLINGTON AROUND 350 AM CDT... NEAR BELLE PLAINE AROUND 410 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 415 AM CDT. LAT...LON 3720 9769 3710 9747 3741 9718 3746 9765 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:13 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 24, 3:13 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT THU APR 24 2003 FCST CONCERN... SAME OLD SAME OLD, PCPN/CNVTV TRENDS TODAY/TNGT... STAKCED CLOSED LOW SPINNING ALG KS/CO BORDER PROGD TO MOV ESEWD ACRS THE CWA TODAY. SFC LOW SHOULD PASS ACRS SCNTRL-SERN KS, RUFLY ALG A ICT-PPF LN. EARLY MRNG CNVTN OCCURRING AHD OF DISTINCT SHRTWV/VORT LOBE, WHICH WL MOVE NEWD ACRS THE MID PTN OF THE CWA THRU DAWN. ISOLD HAIL WL RMN POSBL ASSOCD WITH MID LVL CAA/LWRG FRZG LVLS. THE POTNL FOR LRG HAIL WL EXIST ACRS MUCH OF THE CWA INTO THE AFTN UNDER COLD POOL ALOFT. ALTHO SPEED SHEAR IS NOT AS IMPRESSIVE, GOOD DIRECTIONAL SHEAR WL EXIST E OF LOW CNTR, ACRS SERN KS. THIS WL LKLY BE SUPPORTIVE OF SOME SUPERCELL STMS, WITH CAVEAT AGAIN BEING THE DEGREE OF INSTBY. EVEN WITH MINIMAL SFC HTG, CAPES STILL LOOK TO BE IN EXCESS OF 1K J/KG AND COULD BE WAS MUCH AS 2000 J/KG. THE LATTER SCENARIO WOULD SUGGEST STGR UPDRAFT CORES/VERT STRETCHING WITH INCRSD POTNL FOR VRY LRG HAIL AND EVEN TORNADOES. WL RE-INTRO SVR WORDING TO SERN KS TODAY FOR THE ABV SCENARIO. OTHERWISE, LOW LVL MSTR WL BE SLOW TO ADVCT OR SCOUR OUT OF THE AREA INTO FRI WITH RELATIVE COLD POOL LINGERING ALOFT AS UPR LOW DEPARTS. THIS SHOULD KEEP THE AREA MOSTLY CLOUDY WITH SLGT SHWR CHCS TNGT AND MAINLY SERN KS ON FRI. UPR TROF MOVG ACRS THE NRN ROCKIES AND NRN PLAINS ON SAT LOOKS TO BRING BACK MEAN SLY LO LVL FLO ACRS THE CNTRL PLAINS. WITH RESIDUAL MSTR AROUND CANNOT RULE OUT A STRAY SHWR IN RETURN WAA/LIFT AHD OF APCHG FNT LATE SAT/SAT NGT, BUT FOR NOW WL LEAVE FCST DRY. FCSTID = 13/DARMOFAL ICT 65 48 65 47 / 40 30 10 10 HUT 63 46 64 45 / 50 30 10 10 EWK 65 47 64 46 / 40 30 10 10 EQA 66 48 64 47 / 40 30 10 10 WLD 68 48 66 48 / 40 20 10 10 RSL 57 43 60 44 / 60 30 5 10 GBD 59 44 63 45 / 60 30 5 10 SLN 62 46 63 45 / 60 40 10 10 MPR 63 46 64 45 / 60 40 10 10 CFV 72 48 66 49 / 50 30 10 10 CNU 70 49 64 47 / 60 40 20 10 K88 69 49 64 46 / 60 40 20 10 .ICT...NONE.
Hazardous weather outlook, Apr 23, 6:00 PM CDT, 9 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, A FEW VERY ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES OR A WIND GUST TO AROUND 50 MPH. THIS ACTIVITY WILL DIMINISH FROM WEST TO EAST AFTER SUNDOWN, WITH THUNDERSTORMS CONTINUING OVER SOUTHEAST KANSAS INTO THE NIGHTTIME HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THUNDERSTORMS TODAY WILL DEVELOP AHEAD OF DEEPENING LOW PRESSURE MOVING ACROSS THE SOUTHERN ROCKIES. THIS UPPER LEVEL LOW WILL MOVE EAST ACROSS KANSAS ON THURSDAY. THERE WILL BE ANOTHER CHANCE FOR LOCALLY STRONG TO SEVERE STORMS THURSDAY AFTERNOON ACROSS PORTIONS OF SOUTHEAST KANSAS. ALTHOUGH SHEAR PROFILES WILL BE SOMEWHAT WEAKER, THE ATMOSPHERE WILL BE MORE UNSTABLE, SUPPORTING STRONG UPDRAFTS. THE MAIN RISK ON THURSDAY AFTERNOON WILL BE LARGE HAIL, HOWEVER WIND SHEAR PROFILES MAY BE STRONG ENOUGH TO SUPPORT A FEW SUPERCELL STORMS WITH TORNADOES. LISTEN FOR LATER FORECASTS AND STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ACROSS CENTRAL AND SOUTHEAST KANSAS BY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY TONIGHT, MAINLY BETWEEN 7 PM AND 1 AM, FOR AREAS WEST OF THE KANSAS TURNPIKE. SPOTTER ACTIVATION IS ALSO POSSIBLE ON THURSDAY AFTERNOON, MAINLY EAST OF A MARION TO EUREKA TO COFFEYVILLE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 24, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Apr 24, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Apr 24, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 29 min |
| Apr 24, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.